Were you or a loved one diagnosed with benign intracranial hypertension (BIH) after using a birth control product? BIH is a condition that occurs when pressure around the brain increases, causing blurred or double vision, migraine headaches, forgetfulness and ringing in the ears (tinnitus). Although the exact cause of the disorder is unknown, doctors believe that certain hormonal contraceptives can increase the risk for its development.
What is Benign Intracranial Hypertension?
BIH is a condition that results from an increase in the pressure of the cerebrospinal fluid (CSF) that cushions and protects the brain and spinal cord. The disorder typically presents with headaches, visual problems and papilledema (optic disc swelling). Additional clinical findings include normal CSF composition with elevated opening pressure. What Causes BIH?
Although in many cases the cause of benign intracranial hypertension is unknown, the disorder has been linked to certain prescription medications. One hormone in particular, levonorgestrel, was linked to BIH in 1995. Levonorgestrel is the active ingredient released by the Mirena intrauterine device (IUD).
Symptoms of Benign Intracranial Hypertension
- Blurred vision
- Double vision (diplopia)
- Eye injury (papilledema)
- Buzzing sound in the ears (tinnitus)
- Vision loss
Doctors typically suspect benign intracranial hypertension based on symptoms and results of a physical exam. In some cases, doctors suspect BIH when they detect papilledema during an examination with an ophthalmoscope. Then an MRI is performed to check for other possible causes of elevated intracranial pressure. One type of MRI called magnetic resonance venography can provide images of the veins that transport blood from the brain. It enables doctors to determine whether these veins are narrowed. If results are normal, a lumbar puncture (spinal tap) is done to measure the pressure of CSF and to analyze the fluid. In patients with BIH, the pressure of the fluid is usually increased, and the content is usually normal.